Indiana, 2020

Damaging Winds in Indiana, May 10, 2020

May 10, 2020 · NWS IWX · 6 events in 2 counties and zones

Strong clipper-like system moved towards the region from the Northern Plains. A cold front pushed from west to east across the area starting around 15z and exited the area around 20z.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong clipper-like system moved towards the region from the Northern Plains. A cold front pushed from west to east across the area starting around 15z and exited the area around 20z. Temperatures started the day in the upper 40s to low 50s and rose to the upper 50s to around 60 degrees. Dew points started in the low 30s and rose into the mid 40s out ahead of the line. A 30 to 40 kt low level jet traversed the southern periphery of Lake Michigan as the low passed by to our north. Steep mid level lapse rates approaching 8 C/km were seen due to unseasonably cold air aloft (500 mb temps -25 to -27 C). These factors lead to low topped thunderstorms which produced sporadic wind damage. A 77 mph wind gust was recorded at the Fort Wayne Regional Airport as a cell collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 10, 5:21 AM EST, 7 hours 16 minutes earlier.

Area forecast discussion, May 10, 5:21 AM EST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
621 AM EDT Sun May 10 2020

.SYNOPSIS...
Issued at 419 AM EDT Sun May 10 2020

Rather crazy Mother's Day weather in store with periods of showers
and a few thunderstorms and breezy conditions today, followed by much
cooler temperatures tonight. Any plants that may be out will need
covering once again as we head into Monday and Tuesday night.

&&

.SHORT TERM...(Today and Tonight)
Issued at 419 AM EDT Sun May 10 2020

Focus of period will be on well defined upper low presently
moving across southern MN with its eyes set on passing over N
Indiana this afternoon. Disjointed dual cold front setup will move
across the forecast area today. The first front was racing east,
now in western IL with arrival of it into our western counties by
10Z and exiting by 16Z. Some showers were located behind this
feature with hi res models generally showing a weakening trend
over the next several hours until it is almost clear of the area
with some redevelopment expected at that point. While temps are
dropping with the front, dewpoints are increasing behind it (low
to mid 30s ahead vs low to mid 40s behind). It will be along this
feature that we will need to monitor for a non-zero stg-locally
severe storm threat as temperatures are able to warm back into the
50s with 250 to maybe 500 J/KG MLCAPE and shear on the order of
maybe 25 kts. SPC Day1 outlook has maintained the marginal risk
generally east of a Logansport to Goshen to Coldwater line. Setup
will most likely be widely sct to sct showers/storms develop along
this western fringe of the outlook area and race with with
marginal svr hail/wind threat, followed by slightly better
organization into small bowing segments that may enhance localized
wind damage east of I-69 (where better chance for the higher CAPE
values exist).

As briefly mentioned, gradient winds will increase throughout the
day, with some higher gusts of 35 to 40 mph possible. Should
remain below advisory criteria, but somewhat stronger wind fields
aloft could get mixed down with both the second cold front and
stronger showers to push 45 mph.

Behind the second front, coldest air aloft will settle in as the
upper low passes overhead with all models agreeing on -30C 500 mb
temps and strong CAA all leading to scattered to numerous showers
around through at least 00Z, with a threat for gusty winds (mainly
gradient) as well as small hail/graupel as freezing levels come
crashing down.

Some lingering rain/snow showers may be experienced into the
overnight hours but shouldn't amount to much. This activity,
associated cloud cover and winds of around 10 kts should hopefully
stave off any frost formation despite temps falling into the 30s
(low to mid 30s NE half) for overnight lows. Some discussion took
place with our neighbors to the north on frost headlines, but will
defer to day shift to see how winds look tonight.

&&

.LONG TERM...(Monday through Saturday)
Issued at 419 AM EDT Sun May 10 2020

...Frosty nights likely both Monday and Tuesday, but trending
warmer remainder of period...

High pressure will settle in across the region to start out the
period with continued unseasonably cold airmass lingering through
Tuesday night. Coldest day of the week will be Monday when highs
likely won't get above 50 degrees. Clear skies and light winds
both Monday and Tuesday night will allow lows to drop into the low
to mid 30s. Frost advisories will likely be needed for most, if
not all of the forecast area both these nights. This will be
handled in later forecast packages.

There remains a light at the end of the tunnel with a major
pattern shift back to normal and possibly above normal
temperatures by Thursday and beyond as northern stream is finally
shifted north in response to several western US troughs that will
eject east and not only bring the warm weather but also increasing
chances for showers and thunderstorms. Baroclinic zone will be
moving north and south across the region for the second half of
the period, leading to low confidence on specifics with regards to
temps and pops. Arrival of first round of precip looks to be as
early as Weds night with additional waves rippling through into
Sat. Generally stayed with blended pops as they are likely to keep
varying in the coming days and no point chasing them. While some
severe threat later in the week could materialize, greater
likihood of several rounds of rain and maybe some minor hydro
concerns appear more likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 606 AM EDT Sun May 10 2020

A potent upper level trough across the Mid MS Valley will be the
primary weather producer across northern Indiana today. Upper
level forcing is pushing well out ahead of this feature this
morning as an upper level jet streak cuts through base of this
trough and noses into the Ohio Valley. Some increase in elevated
radar returns this morning as upper forcing is coinciding with
broad warm/moisture advection in advance of primary upper low.
Scattered showers will be possible this morning in response to
this increased forcing and a weak low level trough kicking out of
northeast Illinois. Greatest convective potential will likely be
tied to more pronounced cool front just crossing MS River this
morning, with axis of weak sfc based instability developing out
ahead of this trough. Thunder potential somewhat in question
particularly if the lead weak trough produces greater coverage
rain showers that may further limit instability. Will not deviate
from previous forecast with TEMPO thunder mention at KFWA
early/mid afternoon. Otherwise today, southwest wind gusts should
increase shortly after daybreak to around 25 knots with some gusts
to 30 knots late morning/afternoon as winds veer to west. Cigs
should deteriorate to below 2000 feet this afternoon at KSBN and
early this evening at KFWA as secondary surface trough with
stronger cold advection push reaches the terminals. Cigs should
improve back to higher end MVFR or VFR tonight as drier air builds
southward behind this trough. Some weak lake response may take
cigs back down at KSBN late this period, but confidence at this
forecast distance too low to add much detail in this regard.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory from 4 PM this afternoon to 3 AM CDT
     Monday for INZ003.

MI...Lakeshore Flood Advisory from 5 PM this afternoon to 4 AM EDT
     Monday for MIZ077.

OH...NONE.
LM...Gale Warning from 2 PM this afternoon to 11 PM EDT this evening
     for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 10, 4:41 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
541 AM EDT Sun May 10 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-110945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
541 AM EDT Sun May 10 2020 /441 AM CDT Sun May 10 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible east of a Logansport to Goshen
to Coldwater line today. While small hail and wind gusts to 40 mph
will be the main concern from late morning into this afternoon,
isolated wind gusts to 60 mph and hail up to 1 inch in diameter are
possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost looks likely for Monday and Tuesday night in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-110945-
La Porte-Berrien-
541 AM EDT Sun May 10 2020 /441 AM CDT Sun May 10 2020/

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON TO 4 AM EDT /3 AM CDT/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
541 AM EDT Sun May 10 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

In the hours before

Local storm report, May 10, 12:13 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     1 N ELKHART             41.70N 85.97W
05/10/2020  E45 MPH          ELKHART            IN   PUBLIC

            SMALL BRANCHES DOWN, PEA-SIZED HAIL ALSO.

&&

PBM
Local storm report, May 10, 12:16 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
116 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TSTM WND GST     3 E CHAIN-O-LAKES       41.71N 86.32W
05/10/2020  M43 MPH          ST. JOSEPH         IN   ASOS

1255 PM     TSTM WND GST     2 ESE MONOQUET          41.27N 85.83W
05/10/2020  M41 MPH          KOSCIUSKO          IN   AWOS

            OBSERVATION AT THE WARSAW MUNICIPAL AIRPORT.

1252 PM     TSTM WND GST     2 WSW SIMONTON LAKE     41.73N 86.00W
05/10/2020  M41 MPH          ELKHART            IN   AWOS

&&
Local storm report, May 10, 12:20 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
120 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND GST     2 NW BENTON             41.52N 85.79W
05/10/2020  M45 MPH          ELKHART            IN   ASOS

            45 MPH WIND GUST MEASURED AT GOSHEN AIRPORT.

&&

PBM
Local storm report, May 10, 12:25 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             1 SW GOSHEN             41.57N 85.85W
05/10/2020  E0.25 INCH       ELKHART            IN   COCORAHS

            PEA SIZE HAIL FELL FOR 1 MINUTE.

&&

PBM
Special weather statement, May 10, 12:31 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
131 PM EDT Sun May 10 2020

INZ017-018-025>027-032>034-OHZ015-024-101830-
Whitley-Jay-Huntington-Blackford-Adams-Wells-Allen-Grant-Van
Wert-Paulding-
131 PM EDT Sun May 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...SOUTHEASTERN
GRANT...SOUTHEASTERN WHITLEY...BLACKFORD...EASTERN HUNTINGTON...
WELLS...ADAMS...JAY...WESTERN PAULDING AND WESTERN VAN WERT
COUNTIES...

At 131 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southeast of Columbia City to 7
miles north of Montpelier to 7 miles west of Muncie. Movement was
east at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Fort Wayne, New Haven, Bluffton, Decatur, Portland, Hartford City,
Berne, Upland, Ossian, Dunkirk, Montpelier, Antwerp, Woodburn,
Redkey, Geneva, Monroeville, Payne, Markle, Convoy and Monroe.

This includes the following highways...
 Interstate 469 between mile markers 0 and 29.
 Interstate 69 in Indiana between mile markers 278 and 314.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8522 4038 8553 4064 8542 4111 8550
      4121 8471 4073 8465 4073 8480 4031 8480
      4031 8522
TIME...MOT...LOC 1731Z 254DEG 35KT 4102 8538 4065 8533 4023 8552

HAIL...0.50IN
WIND...55MPH

MCD
Local storm report, May 10, 12:37 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             1 W COLUMBIA CITY       41.16N 85.50W
05/10/2020  E0.25 INCH       WHITLEY            IN   PUBLIC

&&

PBM

The radar

The Northern Indiana radar (KIWX), 57 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
May 10, 12:37 PM EST to 12:38 PM EST
Where
Allen County, 1.25 mi WSW of Waynedale
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
41.010, -85.200

A 77 mph wind gust was recorded at the ASOS located at the Fort Wayne International Airport.

Thunderstorm Wind, Allen

When
May 10, 12:40 PM EST to 12:41 PM EST
Where
Allen County, 1.25 mi WSW of Meadowbrook
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -85.050

Emergency management officials reported two power poles were snapped.

Thunderstorm Wind, Allen

When
May 10, 12:40 PM EST to 12:41 PM EST
Where
Allen County, 1.04 mi W of Sunnymede
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.070, -85.100

The public reported power lines were down, as well as trees of unknown size down onto some homes on the east side of Fort Wayne into New Haven.

Thunderstorm Wind, Allen

When
May 10, 12:50 PM EST to 12:51 PM EST
Where
Allen County, Greendale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.100, -85.120

Emergency management officials reported a large tree was blown down.

Thunderstorm Wind, Allen

When
May 10, 1:10 PM EST to 1:11 PM EST
Where
Allen County, 1.48 mi SSW of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.050, -85.140

Amateur radio operators reported a 15 to 20 foot trees was blown down at Arcadia Ct. and Hoagland Ave. The tree was partially blocking Arcadia Ct.

Thunderstorm Wind, De Kalb

When
May 10, 1:13 PM EST to 1:14 PM EST
Where
De Kalb County, 0.52 mi W of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.370, -85.060

Central dispatch relayed a report of a tree being blown down onto a garage on 9th Street in Auburn. No information on the size or health of the tree and no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880959, 880954, 880955, 880956, 880957, 880958.